Q:

Why do statin drugs cause crippling, nighttime leg cramps?

A:

Quick Answer

Statin drugs that people take to lower cholesterol may cause muscle pain due to the drug’s effect on enzymes in the muscle cells. These enzymes help grow muscles, and if they are affected, they can cause crippling leg cramps at night, says Mayo Clinic.

Continue Reading

Full Answer

People with high cholesterol levels often combat the condition by using statin drugs. Drugs such as Lipitor and Crestor contain statins. Those at a higher risk for statin-related side effects include women, people aged 65 and older, and patients who take multiple medications at the same time. Statins lower the body’s production of cholesterol, and that process may impact the enzymes responsible for muscle growth. However, this explanation for the cause of muscle pain resulting from statins is only an educated guess, Mayo Clinic says.

Patients suffering from the leg cramps may choose to take a break from taking statins, though this should be done in consultation with a physician. This could help alleviate the pain, asserts Mayo Clinic. Exercising too much may be another reason for the added stress on the muscles. Most importantly, those taking statin drugs should be careful not to mix the drugs with other medication and foods that may exacerbate the muscle pain.

Learn more about Side Effects
Sources:

Related Questions

Explore